Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 6, NWS Albany, NY

May 28, 2001Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at May 28, 2001, 1:40 PM EDT for Berkshire County, Massachusetts. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2001, 1:40 PM EDT (17:40 UTC)
Expired
May 28, 2001, 2:30 PM EDT
In force
50 min
Issued by
NWS Albany, NY
Area
Whole counties

County Berkshire County, MA

The radar

The Albany radar (KENX), 74 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 1:48 PM EDTHail 0.75West Stockbridge, MA
May 28, 2:13 PM EDTHail 0.88Hinsdale, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 12:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 281741
SVRALY

MAC003-281830-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
140 PM EDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 230 PM EDT

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF HANCOCK TO
  7 MILES SOUTHWEST OF SOUTH EGREMONT...MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HANCOCK AND HOUSATONIC AT 145 PM EDT
  GREAT BARRINGTON AND PITTSFIELD AT 150 PM EDT
  DALTON AND LEE AT 155 PM EDT
  CHESHIRE AT 200 PM EDT
  ADAMS AND MONTEREY AT 205 PM EDT
  SAVOY AT 210 PM EDT

THE GREATEST THREAT FROM THIS STORM IS LARGE HAIL. IF YOU ARE IN THE
PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:35 AM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 28, 10:35 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1035 AM EDT MON MAY 28 2001

ECHO TOPS GROWING IN ASSOCN WITH CONVECTION ACRS WASHINGTON CO
NY...UP TO 32 THSD AT 1427Z. INVRSN BASED AT 25 HND FT ON 12Z KALY
SOUNDING AND ABT 1 THSD FT DP. DCRG CLD COVER OVR PTNS OF CNTRL NY
PER SATPIX...WORTHY OF UPDT TO TWEAK TEMPS UP A BIT IN WRN ZONES
AND QPF FOR SRN VT UP. ERY LOOK AT NEW ETA PLACES H8 THETA-E TROF
OVR FINGER LKS THIS MRNG INTO ERY AFTN...THEN BY 00Z ONE THETA-E
TROF AXIS EXTENDS ACRS ADRNDCKS-CNTRL PA WITH SCNDRY THETA-E TROF
AXIS INVOF CYOW-KPSM. THEREFORE PRIOR IDEA OF THUNDER OF GREATEST
INTEREST BEING DURG ERYR PTNS OF AFTN SEEMS VALID.  MCKINLEY/CSC

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

In the hours before

Local storm report, May 28, 1:23 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
123 PM EDT MON MAY 28 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1248 PM    ROTTERDAM                 NY   1.75 INCH HAIL
05/28/01   SCHENECTADY                    GOLFBALL SIZE HAIL

1259 PM    NISKAYUNA                 NY   1 INCH HAIL
05/28/01   SCHENECTADY                    ONE INCH HAIL

0102 PM    NISKAYUNA                 NY   1.25 INCH HAIL
05/28/01   SCHENECTADY                    HALF DOLLAR SIZE HAIL

0107 PM    STOCKPORT                 NY   1.75 INCH HAIL
05/28/01   COLUMBIA                       GOLFBALL SIZE HAIL

0110 PM    REXFORD                   NY   WIND DAMAGE
05/28/01   SARATOGA                       POWER POLES DOWN

0112 PM    STUYVESANT                NY   .75 INCH HAIL
05/28/01   COLUMBIA                       DIME SIZE HAIL

0119 PM    CLIFTON PARK              NY   .75 INCH HAIL
05/28/01   SARATOGA                       DIME SIZE HAIL

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.